Heroin is a highly addictive drug. That is why heroin abuse is a serious problem in America. Current estimates suggest that nearly 600,000 people need treatment for heroin abuse. Recent studies also suggest a shift from injecting heroin to snorting or smoking it because of its increased purity and the misconception that these forms of use will not lead to heroin abuse.
What are the health hazards of heroin abuse? Heroin abuse is associated with serious health conditions including fatal overdose, spontaneous abortion, collapsed veins, and infectious diseases including HIV/AIDS and hepatitis. The short-term effects of heroin abuse appear soon after a single dose and disappear in a few hours. After an injection of heroin, the user reports feeling a surge of euphoria ("rush") accompanied by a warm flushing of the skin, a dry mouth, and heavy extremities. Following this initial euphoria, the user goes "on the nod," an alternately wakeful and drowsy state. Mental functioning becomes clouded due to the depression of the central nervous system.
Long-term effects of heroin abuse appear after repeated use for some period of time. Chronic users may develop collapsed veins, infection of the heart lining and valves, abscesses, cellulitis, and liver disease. Pulmonary complications, including various types of pneumonia, may result from the poor health condition of the abuser, as well as from heroin's depressing effects on respiration. In addition to the effects of the drug itself, street heroin may have additives that do not readily dissolve and result in clogging the blood vessels that lead to the lungs, liver, kidneys, or brain. This can cause infection or even death of small patches of cells in vital organs.
Reports from SAMHSA's 1995 Drug Abuse Warning Network (DAWN), which collects data on drug-related hospital emergency room episodes and drug-related deaths from 21 metropolitan areas, rank heroin second as the most frequently mentioned drug in overall drug-related deaths. From 1990 through 1995, the number of heroin abuse related episodes doubled. Between 1994 and 1995, there was a 19 percent increase in heroin abuse related emergency department episodes.
Tolerance develops with regular heroin abuse. This means the abuser must use more heroin to achieve the same intensity or effect. As higher doses are used over time, physical dependence and addiction develop. With physical dependence, the body has adapted to the presence of the drug and withdrawal symptoms may occur if use is reduced or stopped.
Withdrawal, which in regular abusers may occur as early as a few hours after the last administration, produces drug cravings, restlessness, muscle and bone pain, insomnia, diarrhea and vomiting, cold flashes with goose bumps ("cold turkey"), kicking movements ("kicking the habit"), and other symptoms. Major heroin abuse withdrawal symptoms peak between 48 and 72 hours after the last dose and subside after about a week. Sudden withdrawal by heavily dependent users who are in poor health is occasionally fatal, although heroin withdrawal is considered much less dangerous than alcohol or barbiturate withdrawal.
There are a wide range of programs for heroin abuse treatment. For many, attending a rehab program is the best choice. Other forms of treatment include methadone, LAAM, and buprenorphine. These other forms of heroin abuse treatment have found some success. However, they are simply replacing the abuser's heroin use with another form of drug use. As silly as it sounds, this is a common approach for many rehabilitation programs. The point here is that a heroin rehab should be found that uses no replacement drug treatment of any kind. These programs are very scarce so it is important to ask whether the heroin abuse treatment program you are interested in makes use of these techniques.